Dealing with permanent Visine damage

Discussion in 'Optometry Archives' started by Ian McColl, May 30, 2005.

  1. Ian McColl

    Ian McColl Guest

    Thanks for your response. To clarify, when I said that I have "bags" under
    my eyes, I actually meant dark circles. I don't really have puffyness at
    all. I'm not really sure if this would be allergy related because these
    symptoms have been ongoing for about 2.5-3 years now, and I haven't really
    had allergies before this. I definitely will not ignore this as a
    possibility though. You say that you don't agree that Visine can do
    permanent damage, but I have read many websites that claim that
    tetrahydrozoline, the chemical that is found in Visine Workplace, can do
    permanent damage to the veins and arteries in your eyes if taken for longer
    than 72 hours. Here is an example:
    http://www.drugs.com/MTM/tetrahydrozoline_ophthalmic.html

    Is this not correct? You also mentioned that artificial tears only work for
    dry eyes, but I believe a while ago I was given allergy drops by my
    optometrist and they did not help. Do prescription-only allergy medications
    tend to work much better than over the counter drops? If I did want to try
    allergy drops again, is there a brand you would recommend?

    Thanks,

    Ian
    effect is a couple of weeks. The "bags" under your eyes are usually
    allergy related.

    I don't know what artificial tears you've tried (but these products
    only work for dry eyes which is something you may not have).

    I'd see another eye provider and see if a good topical allergy
    medication would help (you just may be suffering from an allergic
    reaction). There are many good ones out there by prescription
    only. Also, a short course of a topical mild steroid agent could
    possibly help.

    frank
     
    Ian McColl, May 30, 2005
    #1
    1. Advertisements

  2. Ian McColl

    Ian McColl Guest

    About 7-8 years ago I started using Visine Workplace because I was using a
    medication for Acne (Accutane) that was drying out my eyes and making them
    red. My mother recommended that I use it, as it helped with her eyes when
    they were red. She used it almost daily. I couldn't believe how well it
    worked and I assumed that anything that made your eyes this white must be
    pretty good for them (16 years old). I kept using it for 3 years daily until
    I heard or read something that Visine was not good for your eyes. Upon
    hearing this, I tried many times to stop using it, but my eyes would become
    so red off the visine that I couldn't do it. I was a very self concious
    person in general, and I couldn't deal with having my eyes this red...even
    if it was for a few weeks.

    It was a year before I was able to get the courage to stop using Visine cold
    turkey and face people with completely bloodshot eyes. For 2-3 weeks the
    rebound was at it's worst. After this period my eyes become a bit better,
    and I was hoping in time they would go back to normal. This did not happen.
    It has been about 2.5-3 years since I have stopped using Visine, and every
    day my eyes are sore and red. I have been to a couple of different doctors
    who both tell me they can't see anything wrong with my eyes to cause the
    soreness and redness. I have taken almost every drop out there to try to
    help with this, and almost nothing has worked. Using BION tears seems to
    help slightly with the soreness, but not the redness. I have told the
    doctors about my Visine use but they tell me that the rebound only lasts 2
    weeks. I am almost positive that Visine has done this to my eyes. There are
    other side effects as well. After I stopped using Visine I have developed
    huge undereye bags, I believe because my eyes have a permanent sore/tired
    feeling, and it tricks my body into thinking it's tired all the time.
    Needless to say, for a self concious person like myself...looking this way
    has dropped my self confidence to below rock bottom.

    Anyways, that is my story..and I guess the point of this post is to ask any
    doctors out there if there is anything that can be done to ease the symptoms
    of my eyes at this point. Have many cases of permanent visine/restricting
    drop damage been seen? Could this possibly get better long term?

    Thanks,

    Ian
     
    Ian McColl, May 31, 2005
    #2
    1. Advertisements

  3. Ian McColl

    drfrank21 Guest

    I don't agree that visine can cause permanent "damage"- the rebound
    effect is a couple of weeks. The "bags" under your eyes are usually
    allergy related.

    I don't know what artificial tears you've tried (but these products
    only work for dry eyes which is something you may not have).

    I'd see another eye provider and see if a good topical allergy
    medication would help (you just may be suffering from an allergic
    reaction). There are many good ones out there by prescription
    only. Also, a short course of a topical mild steroid agent could
    possibly help.

    frank
     
    drfrank21, May 31, 2005
    #3
    1. Advertisements

Ask a Question

Want to reply to this thread or ask your own question?

You'll need to choose a username for the site, which only take a couple of moments (here). After that, you can post your question and our members will help you out.